Alert archive / Nebraska / High Wind Watches in 2018

High Wind Watch 2, NWS North Platte, NE

March 5, 20187 counties in Nebraska

NWS North Platte, NE issued this high wind watch at Mar 5, 2018, 1:44 PM MST for 7 counties in Nebraska. It took effect at Mar 6, 2018, 7:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 5, 2018, 1:44 PM MST (20:44 UTC)
In effect from
Mar 6, 2018, 7:00 AM MST
Expired
Mar 6, 2018, 12:43 AM MST
In force
Issued by
NWS North Platte, NE

Counties Chase County, NE, Deuel County, NE, Frontier County, NE, Hayes County, NE, Keith County, NE, Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 142 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-107 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

360 
WWUS73 KLBF 052044
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
244 PM CST Mon Mar 5 2018

...HIGH WINDS IMPACTING WESTERN AND NORTH CENTRAL NEBRASKA
EARLY THIS EVENING...

NEZ056>059-069>071-060445-
/O.NEW.KLBF.HW.A.0002.180306T1400Z-180307T0000Z/
/O.CON.KLBF.HW.W.0001.000000T0000Z-180306T0300Z/
Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Including the cities of Chappell, Big Springs, Ogallala, Paxton, 
Grant, North Platte, Champion, Enders, Imperial, Wauneta, 
Hayes Center, Curtis, Eustis, and Maywood
244 PM CST Mon Mar 5 2018 /144 PM MST Mon Mar 5 2018/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/
THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...

The National Weather Service in North Platte has issued a High
Wind Watch, which is in effect from Tuesday morning through
Tuesday afternoon.

* Winds...Northwest 35 to 45 mph with gusts up to 60 mph.

* Timing...Strong winds will decrease this evening, then increase
  during the morning and peak mid to late afternoon Tuesday. 
 
* Impacts...High profile vehicles and vehicles towing light 
  weight trailers will encounter dangerous cross winds which 
  could cause a loss of control. Minor roof damage is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

NEZ004-022>029-035>038-094-060300-
/O.CON.KLBF.HW.W.0001.000000T0000Z-180306T0300Z/
Sheridan-Garden-Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-
Arthur-McPherson-Logan-Custer-Western Cherry-
Including the cities of Gordon, Rushville, Oshkosh, Lewellen, 
Hyannis, Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, 
Taylor, Burwell, Bartlett, Ericson, Arthur, Tryon, Ringgold, 
Stapleton, Broken Bow, Cody, Eli, Merriman, and Kilgore
244 PM CST Mon Mar 5 2018 /144 PM MST Mon Mar 5 2018/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/
THIS EVENING...

* Winds...Northwest 30 to 40 mph with gusts up to 60 mph.

* Timing...Strong winds early this evening will decrease.
  

* Impacts...High profile vehicles and vehicles towing light 
  weight trailers will encounter dangerous cross winds which 
  could cause a loss of control. Minor roof damage is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

Roberg
2 follow-up statements
958 
WWUS73 KLBF 060230
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
830 PM CST Mon Mar 5 2018

...High winds have ended across western and north central
Nebraska this evening, however, strong winds are possible
once again across southwestern Nebraska on Tuesday...

NEZ056>059-069>071-061000-
/O.CAN.KLBF.HW.W.0001.000000T0000Z-180306T0300Z/
/O.CON.KLBF.HW.A.0002.180306T1400Z-180307T0000Z/
Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Including the cities of Chappell, Big Springs, Ogallala, Paxton, 
Grant, North Platte, Champion, Enders, Imperial, Wauneta, 
Hayes Center, Curtis, Eustis, and Maywood
830 PM CST Mon Mar 5 2018 /730 PM MST Mon Mar 5 2018/

...HIGH WIND WATCH REMAINS IN EFFECT FROM 8 AM CST /7 AM MST/
TUESDAY THROUGH TUESDAY AFTERNOON...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in North Platte has cancelled the
High Wind Warning. 

* Winds...Northwest 25 to 35 mph with gusts up to 50 mph, tonight
  with the potential for winds of 30 to 40 MPH with gusts up to 60
  MPH for Tuesday.

* Timing...Strong winds will decrease some this evening, then 
  increase during the morning and peak early afternoon Tuesday.

* Impacts...High profile vehicles and vehicles towing light weight
  trailers could encounter dangerous cross winds which could 
  cause a loss of control. Minor roof damage is possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

NEZ004-022>029-035>038-094-060330-
/O.CAN.KLBF.HW.W.0001.000000T0000Z-180306T0300Z/
Sheridan-Garden-Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-
Arthur-McPherson-Logan-Custer-Western Cherry-
Including the cities of Gordon, Rushville, Oshkosh, Lewellen, 
Hyannis, Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, 
Taylor, Burwell, Bartlett, Ericson, Arthur, Tryon, Ringgold, 
Stapleton, Broken Bow, Cody, Eli, Merriman, and Kilgore
830 PM CST Mon Mar 5 2018 /730 PM MST Mon Mar 5 2018/

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in North Platte has cancelled the
High Wind Warning. 

Strong winds have ended across western and southwestern Nebraska.
However, gusty northwesterly winds of 25 to 35 MPH with localized
gusts up to 50 MPH are possible overnight tonight into Tuesday
afternoon.  

$$
497 
WWUS73 KLBF 060743
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
143 AM CST Tue Mar 6 2018

...High winds impacting western and north central Nebraska Tuesday...

NEZ056>059-069>071-061545-
/O.UPG.KLBF.HW.A.0002.180306T1400Z-180307T0000Z/
/O.NEW.KLBF.HW.W.0002.180306T0800Z-180307T0000Z/
Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Including the cities of Chappell, Big Springs, Ogallala, Paxton, 
Grant, North Platte, Champion, Enders, Imperial, Wauneta, 
Hayes Center, Curtis, Eustis, and Maywood
143 AM CST Tue Mar 6 2018 /1243 AM MST Tue Mar 6 2018/

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

The National Weather Service in North Platte has issued a High
Wind Warning, which is in effect until 6 PM CST /5 PM MST/ this
evening. The High Wind Watch is no longer in effect. 

* Winds...Northwest 30 to 40 mph with gusts up to 60 mph.

* Timing...Strong winds will increase during the morning and 
  peak early afternoon Tuesday. 

* Impacts...High profile vehicles and vehicles towing light 
  weight trailers could encounter dangerous cross winds which 
  could cause a loss of control. Minor roof damage is possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NEZ022-035>038-061545-
/O.NEW.KLBF.HW.W.0002.180306T0800Z-180307T0000Z/
Garden-Arthur-McPherson-Logan-Custer-
Including the cities of Oshkosh, Lewellen, Arthur, Tryon, 
Ringgold, Stapleton, and Broken Bow
143 AM CST Tue Mar 6 2018 /1243 AM MST Tue Mar 6 2018/

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

The National Weather Service in North Platte has issued a High
Wind Warning, which is in effect until 6 PM CST /5 PM MST/ this
evening. 

* TIMING...Strong winds will increase during the morning and 
  peak early afternoon Tuesday. 

* WINDS...Northwest 30 to 40 mph with gusts up to 60 mph.

* IMPACTS...High profile vehicles and vehicles towing light 
  weight trailers could encounter dangerous cross winds which 
  could cause a loss of control. Minor roof damage is possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

Kulik

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this high wind watch went out at Mar 5, 10:13 AM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Mar 5, 10:13 AM MST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1113 AM CST Mon Mar 5 2018

.SHORT TERM...(Today and tonight)
Issued at 308 AM CST Mon Mar 5 2018

Thunderstorms with mixed rain, small hail, sleet and snow across
ncntl Neb will lift into SD shortly. Additional snow and rain
showers should continue develop ahead of midlevel disturbance across
wrn Neb. The model consensus shows both areas of precipitation
lifting through ncntl Neb this morning. A lull in the snow develops
this afternoon as the H700mb low stalls across ern SD. This upper
low begins moving southeast tonight and the models show wrap around
snow developing overnight across ncntl Neb. The snow forecast
continues to follow a multimodel blend and there is good agreement
with over 1/2 inch of QPF across Boyd county and around 1/2 inch
near O'Neill. Unfortunately, most of this falls before sunrise
across ncntl Neb making blizzard conditions less likely across Boyd
and Keya Paha counties until tonight when winds will weaken
somewhat. The Blizzard warning and Winter Weather advisory will
continue in place for at least the next 12 to 24 hours until we are
certain no weather problems will develop.

The models show two corridors of high winds developing today. These
corridors are the result of the Black Hills with one focused across
Wrn Neb and a second across Ncntl Neb. These strong winds could
skirt far southwest Neb and perhaps produce high winds around
Valentine. The 500m AGL winds indicate 40kts across Wrn Neb,
generally west of highway 83 and along and north of I-80. The sfc
low will do a small loop across ern SD today and this should produce
strong winds throughout Wrn Neb and perhaps ncntl Neb and the far
southwest. The forecast continues the High Wind Warning as
climatology suggests a more widespread event than indicated by the
models.

The temperature forecast today and tonight uses a blend of model
data plus bias correction. This forecast today was a couple of
degrees warmer than the rapid refresh models.

.LONG TERM...(Tuesday through Sunday)
Issued at 308 AM CST Mon Mar 5 2018

12z Tuesday and beyond. The models show the Missouri Valley
cyclone wobbling east and taking on a neutral to positive tilt as
it combines with a low north of the Canadian border. Still,
strong northwesterly winds are forecast as decent mixing and a
strong pressure gradient is shown. Plan on keeping thing simple at
this point, but additional wind headlines may be required for
much if not all of the forecast area on Tuesday. The northwesterly
flow will continue to tap colder air from the north across the
forecast area Tuesday and Wednesday morning. Both highs and lows
will be some 10-15 degrees below average. Precipitation is
forecast across our north central and northeastern zones through
much of the day, but additional snow amounts should be fairly
light after the lunch hour as the QG ascent and FGEN wanes. For
now, only our far northeast should expect measurable snow amounts
on Tuesday. Given the strong winds though, blowing snow may
continue well into the afternoon.

Wednesday temperatures begin to rebound as a ridge of high
pressure develops over the Great Basin/Rockies. Expect near normal
highs for much of the CWA by Thursday, though we're expecting
fresh snow across our northeast to impact those highs which will
keep that area near average. The airmass will be dry with
subsidence spreading east from the high, low relative humidity is
forecast for our southwest Thursday and Friday. Both days, winds
appear to be rather light. By late week and early next weekend
northern stream energy begins to breakdown or flatten the ridge to
our west with the potential of light precipitation Saturday and
cooling temperatures for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1112 AM CST Mon Mar 5 2018

MVFR/VFR is expected 18z-00z. Then tonight into Tuesday morning,
snow moves back south affecting areas along and north of highway
2. MVFR/IFR conditions are expected in and near this snow to
affect KVTN, KANW, and KONL.

Northwest winds 30035G50KT decrease to 30025G35kt around 00z this
evening, then persist overnight through Tuessday morning.

&&

.FIRE WEATHER...
Issued at 308 AM CST Mon Mar 5 2018

The potential for large range fire spread today and Tuesday
somewhat remains across southwest Nebraska. Extremely strong post
frontal northwest winds are forecast across the entire CWA. But
given the forecast of overcast skies, on going precipitation,
residual snowpack/drifts and below average temperatures, relative
humidity and the resultant fine dead fuel moistures are largely
not expected to fall to levels that would support Red Flag
criteria spread either day. The possible exception is southwest
Nebraska where a dry slot will limit any fuel shading and the snow
pack has largely been absent for about a week now. Bottom line,
its hard to ignore the strong winds, but given the marginality of
the fuels due to the ongoing snow, recent melt and the cooler than
average forecast high temperatures, widespread RFW conditions will
be absent or tough to come by, even across southwest Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 9 PM CST /8 PM MST/ this evening for
NEZ004-022>029-035>038-056>059-069>071-094.

Winter Weather Advisory until noon CST /11 AM MST/ Tuesday for
NEZ005-008>010.

Blizzard Warning until noon CST Tuesday for NEZ006-007.

&&

SHORT TERM...CDC
LONG TERM...Jacobs
AVIATION...Roberg
FIRE WEATHER...Jacobs
Hazardous weather outlook, Mar 5, 5:22 AM MST, 8 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
622 AM CST Mon Mar 5 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-061230-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
622 AM CST Mon Mar 5 2018 /522 AM MST Mon Mar 5 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Winter Weather Advisories, Blizzard Warnings and High Wind
Warnings are in effect for parts of western and north central
Nebraska. Please see the latest weather bulletin for details in
your area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Winter Weather Advisories and Blizzard Warnings are in effect for
parts of north central Nebraska until noon Tuesday. Please see
the latest winter weather bulletin for details in your area.

Wind gusts of 45 to 55 mph are expected across most of western
and north central Nebraska Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Mar 5, 12:49 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
149 PM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     NON-TSTM WND GST 4 E NORTH PLATTE        41.13N 100.69W
03/05/2018  M67 MPH          LINCOLN            NE   ASOS

&&

THORNE
Local storm report, Mar 5, 1:10 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
210 PM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     NON-TSTM WND GST 8 WSW CALLAWAY          41.25N 100.06W
03/05/2018  M64 MPH          CUSTER             NE   CO-OP OBSERVER

            STRONGEST GUST TORE SOME SHINGLES OFF THE ROOF

&&

THORNE
Local storm report, Mar 5, 1:35 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     NON-TSTM WND GST 4 NNE NORTH PLATTE      41.19N 100.74W
03/05/2018  M72 MPH          LINCOLN            NE   MESONET

            CWOP SITE

&&

THORNE
Local storm report, Mar 5, 1:36 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
236 PM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     NON-TSTM WND GST 1 ENE NORTH PLATTE      41.14N 100.75W
03/05/2018  M65 MPH          LINCOLN            NE   MESONET

            CWOP SITE

&&

THORNE
Local storm report, Mar 5, 1:43 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
243 PM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     NON-TSTM WND GST CRESCENT LAKE NWR       41.74N 102.41W
03/05/2018  M59.00 MPH       GARDEN             NE   MESONET

&&

THORNE
Local storm report, Mar 5, 1:44 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
244 PM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     NON-TSTM WND GST 1 ENE VALENTINE         42.88N 100.53W
03/05/2018  M55.00 MPH       CHERRY             NE   MESONET

&&

THORNE

Nearby

High Wind Watches in Nebraska, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.